Advertisement

Rhabdomyolysis

Text Size:

The breakdown of skeletal muscle fibers into the bloodstream. Some of these breakdown products can be toxic to the kidneys and cause kidney damage.

Advertisement

Rhabdomyolysis can be caused by trauma or any condition that causes damage to skeletal muscle. These conditions include severe exertion such as marathon running, loss of blood supply to the muscles resulting from a blood clot or plaque in a vein or artery, alcoholism and resulting tremors, and use of such drugs as cocaine, heroin, PCP, and amphetamines. Rhabdomyolysis may cause such symptoms as dark, red, or cola-colored urine, muscle tenderness, generalized or specific muscle weakness, and muscle stiffness or aching. Myoglobin, a pigment that is released into the bloodstream when skeletal muscle is damaged, can injure the kidneys itself or break down into toxic by-products that can damage the kidneys. Rhabdoymyolysis is treated with aggressive hydration, sometimes in conjunction with diuretic medicines, to flush the myoglobin out of the kidneys.

Recently, doctors have come to realize that rhabdomyolysis sometimes (though rarely) occurs with the use of high doses of statins, which include simvastatin (brand name Zocor), atorvastatin (Lipitor), pravastatin (Pravachol), and others. Rhabdomyolysis appears to be more likely to occur when statins are used in conjunction with certain other drugs and substances, such as fibrates (especially gemfibrozil), cyclosporine, itraconazole, ketoconazole, erythromycin, clarithromycin, HIV protease inhibitors, nefazodone, verapamil, and large quantities of grapefruit juice. Be sure to tell your doctor immediately if you experience symptoms of rhabdomyolysis, especially if you’re taking a statin drug.

Originally Published

 

The latest delivered straight to your inbox

Learn More

Newsletter

Subscribe to Stay Informed

Sign up for Free

Get the latest diabetes news and a free gift!

Learn More

Save Your Favorites

Save This Article